Friday, April 1, 2016

Hit hard by drug withdrawal symptoms

Didn't blog for a while because I was feeling in a funk and didn't want to whine.

Having been told not to exercise after the Mohs surgery, I started to feel like I was suffering from exercise withdrawal. Plus my routine was interrupted. I thought about the fine line between exercise as a good habit and as an addiction and thought I should be better at chilling than I am.

Dr. Berger took my stitches out Wednesday and said I could get back to exercising. So I called Enfield Tennis and said I would go to George's clinic yesterday at 1. I had done an interview at Smith College in the morning and when I got home realized I didn't have time to give Maddie a good walk. Jim and Jane have an open door policy and sometimes I just call on my way there because he is home 99 percent of the time.

I called right before I left and put the dog in the car even though he didn't answer because sometimes he's outside. Got there, and no Jim. Could have driven to Enfield and left Maddie in the car but that would have made me nervous, so I went back home. I took a little walk and was really dragging.

In the past couple of days I have been had some strange symptoms that made me think I was getting sick. Stomachache, headache, little sweaty, burning eyes, and some other weird things, plus, as I said, depressed.

I don't know how the idea came to me but it occurred to me I might be suffering from gabapentin (Neurontin) withdrawal. It is the pill that I take for neuropathy. I ran out a couple of days ago and uncharacteristically, because I am always good about getting me refills, forgot about it. My feet weren't bothering me so I thought maybe I don't need to take it after all. Last night my feet started tingling and maybe that was what made me look it up. Holy cow! The list was crazy. It can even give you suicidal thoughts. I didn't feel that bad but I was actually almost crying by the time I realized.

The Big Y pharmacy was closed, so I paged Dr. Alyea to get him to phone in a prescription to CVS. By that time it was about 10 p.m. When I got there, they said my insurance wouldn't cover it because I had had it refilled at Big Y (and hadn't picked it up). I was leaning on the counter. I forget the price to pay on my own but it was a lot. They sold me about half a dozen for $11-something. Took one last night and one this morning.

I'm not sure if I feel better yet but at least I diagnosed the problem.

I'm always so careful about keeping track of my prednisone and Valtrex. The moral of the story is that all of your meds are important and you shouldn't stop any of them without consulting your doctor. As you can see from the symptoms according to Mental Health Daily, it could have been worse.

  • Anxiety: Some individuals report feelings of anxiety upon withdrawal. This anxiety may be subtle or severe. It has been documented that some people actually take this medication for treating anxiety. Therefore when coming off of this medication, it is common for people to feel especially anxious.
  • Appetite changes: Some people may feel like not eating and will experience a noticeable loss of appetite when quitting Gabapentin. Others may experience an increased appetite – especially if while on the drug their appetite decreased.
  • Crying spells: The emotions can run wild when coming off of this medication. You may find yourself crying for no reason or you may experience crying spells as a result of the depression you are experiencing. Just know that the excessive crying will eventually stop.
  • Depression: Many people experience feelings of significant depression when they stop taking this medication. Even for people with no prior emotional problems may experience severe depression when they stop taking this drug. There have been cases where individuals take this medication recreationally and experience very tough depression when they have to stop taking it.
  • Dizziness: One of the most common symptoms to experience during withdrawal from this medication is dizziness. You may feel so dizzy that you are unable to properly function throughout the day. Just know that this means your brain is trying to reset itself and it will eventually go away. If it doesn’t subside, you could try to taper even more slowly.
  • Fatigue: Another common withdrawal symptom that you may experience is that of fatigue, lethargy, or tiredness. You may lack energy to get things done throughout the day. It is common to feel extremely fatigued while coming off of Gabapentin – do your best to cope with it.
  • Headaches: Most people don’t talk about the fact that coming off of this medication can result in headaches.  There have been cases of individuals that go on this medication, and during withdrawal experience migraine headaches.  As time passes, these are thought to go away.
  • Insomnia: Some people experience pretty severe insomnia when they first quit this medication. This may have a profound impact on your sleep patterns, so do your best to cope with the inability to fall asleep. Try to engage in some relaxation exercises if you are too anxious or agitated to fall asleep.
  • Irritability: You may notice yourself becoming especially irritable during the acute phases of withdrawal from this drug.  It may be difficult to cope with, but take a step back and realize that your neurotransmitter levels and brain activity has been temporarily altered.  You may not be able to control feeling this way, but you can do your best to control how you react because of it.
  • Itching: You may experience itching all over your body. This isn’t a very well documented or talked about symptom, but some people may feel as if they are going crazy because their body feels so itchy during the withdrawal process. Just know that if you are experiencing extreme itchiness, you are not alone.
  • Muscle pain: If you were taking this medication to help manage symptoms of pain, it is no doubt that the pain is going to return. With that said, it is common to feel pain throughout the body and in various muscles when quitting this drug.
  • Nausea: Some people become very nauseated during their withdrawal. This is not an easy symptom to cope with, but do your best to fight through it.
  • Restlessness: It’s common to feel restless when coming off of Gabapentin. The restlessness may interfere with your ability to stay focused throughout the day on certain tasks. Take it for what it’s worth – try to push through it and know it will subside.
  • Seizures: One of the biggest dangers associated with cold turkey or sudden discontinuation of Gabapentin is that of seizures. There have even been reports of people experiencing seizures from relatively low doses. Make sure that you take the time to taper off of this drug – regardless of your dose.
  • Sleep disturbances: You may experience significant difficulties falling asleep, staying asleep, and getting a restful night’s sleep. These go hand-in-hand with insomnia, anxiety, and restlessness that you may be experiencing.
  • Spasms: Many people experience muscle spasms when trying to quit. If the spasms become unbearable, you may need to conduct a slower taper. In most cases people can deal with an occasional spasm or two.
  • Stomach pain: Some individuals have pain in their stomach and/or abdominal area during withdrawal.
  • Suicidal thinking: If you are withdrawing from Gabapentin and notice that you are becoming extremely depressed and/or experiencing suicidal thoughts, be sure to get help. These will eventually subside as time passes.
  • Sweating: Many people report horrible night sweats to the point that they wake up in the middle of their sleep with beads of sweat dripping off of their body. You may experience excessive sweating throughout the day, but it may be even worse at night.

3 comments:

Natural Health News said...

Natural Herbs Clinic,s Natural Herbal Remedies For Inclusion Body Myositis is the best possible and efficient treatments for such diseases are now easily available for you.... http://www.naturalherbsclinic.com/Inclusion-Body-Myositis.php

Herbs Solutions By Nature said...

Inclusion Body Myositis Herbal Treatment reduces the causes of muscle. Weakening of respiratory muscles is symptoms of inclusion body myositis.

Herbs Solutions By Nature said...

Inclusion Body Myositis (IBM) is a condition that causes muscles to become thin and weak. Treatment for Inclusion Body Myositis is to boost muscle growth. One way to do this is to interfere with the mechanisms naturally present in the muscle that put the brakes on muscle growth so that muscles remain within the normal size range.